Winter Storm, Marathon
- When
- February 17, 3:00 AM CST to 8:00 PM CST
- Where
- Marathon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.898, -89.759 (the zone’s center; the record gives no point)
Low pressure moved from Oklahoma and deepened as it tracked across southeast Wisconsin. Over one quarter inch of freezing rain fell before the freezing rain and sleet in the east-central part of the state changed to snow.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Low pressure moved from Oklahoma and deepened as it tracked across southeast Wisconsin. Over one quarter inch of freezing rain fell before the freezing rain and sleet in the east-central part of the state changed to snow. Once the snow started, it fell at the rate of 1 inch or more per hour. Precipitation fell mainly in the form of snow in central and far northeast Wisconsin.
A swath of 8 to 12 inches of snow fell from Wautoma to Marinette. The highest snowfall totals included 12.0 inches at Clintonville (Waupaca Co.), 11.4 inches near Stiles (Oconto Co.), 10.5 inches at Marinette (Marinette Co.) and Navarino (Shawano Co.) and 10.4 inches at Wautoma (Waushara Co.).
The storm caused dozens of churches to cancel services and campaign stops by two presidential candidates, that had been scheduled for the afternoon, had to be called off.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 16, 4:00 PM CST, 11 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 400 PM CST SAT FEB 16 2008 .SHORT TERM...TONIGHT AND SUNDAY MAJOR WINTER STORM BREWING ACROSS THE SOUTHERN PLAINS THIS AFTERNOON. THE STORM IS PROJECTED TO MOVE INTO LOWER MICHIGAN BY SUNDAY NIGHT. A HEAVY SWATH OF SNOW IS EXPECTED ACROSS NORTH EAT WISCONSIN. SOME QUESTIONS LINGERING ON HOW FAR WEST THE HEAVY SNOW WILL MAKE IT INTO NORTH CENTRAL AND CENTRAL WISCONSIN...AND ALONG LAKE MICHIGAN WHERE A MIXED BAG OF PRECIPITATION IS EXPECTED SUNDAY MORNING BEFORE CHANGING OVER TO ALL SNOW DURING THE AFTERNOON. A BAND OF HEAVY SNOW FROM 6 TO 12 INCHES IS EXPECTED EAST OF A WISCONSIN RAPIDS TO IRON MOUNTAIN LINE WITH LIGHTER AMOUNTS TO THE NORTH AND WEST. MODELS SHOWING STRENGTHENING SURFACE CYCLONE... IMPRESSIVE PRECIPITABLE WATER ACROSS THE SOUTHERN PLAINS OF 250 PERCENT OF NORMAL...AND COUPLED JET STRUCTURE WHICH PLACES NORTHEAST WISCONSIN IN THE AREA OF BEST LIFT. NEAR THE LAKE...IT WILL COME DOWN TO EVAPORATIVE COOLING AND STRONG VERTICAL LIFT AND HOW THAT WILL OFFSET THE WARM LAYER AROUND 850MB. BUFKIT SOUNDINGS SUGGESTING BEST LIFT IN THE -10 C TO -15 C RANGE AND NEARLY ISOTHERMAL LAYER NEAR 0 C WHICH WILL PROMOTE DECENT SNOWFLAKE GROWTH. ON THE BACK SIDE OF THE SYSTEM...STRONG NORTH OR NORTHEAST WINDS WILL CREATE CONSIDERABLE BLOWING AND DRIFTING SNOW. NEAR WHITE OUT CONDITIONS ARE EXPECTED ACROSS NORTHEAST WISCONSIN SUNDAY AFTERNOON INTO SUNDAY EVENING. SEE THE LATEST WINTER WEATHER MESSAGE FOR HEADLINES AND AMOUNTS. .LONG TERM...SUNDAY NGT THRU NXT SAT. MAIN FCST CONCERN INITIALLY IS THE BACKSIDE PCPN CHCS ASSOCIATED WITH DEPARTING MAJOR STORM SUNDAY NGT INTO MON AS WELL AS LK EFFECT POTENTIAL FOR N-CNTRL AS COLDER AIR AND FAVORABLE TRAJS INTERACT. HEADED TOWARD THE LONGER TERM...MDLS CONT TO ADVERTISE A DE-AMPLIFICATION OF THE MEAN FLOW ACROSS THE CONUS NXT WEEK. THE FLOW EVENTUALLY SPLITS TOWARD THE END OF THE WEEK WITH MORE ACTIVE SRN BRANCH KEEPING BULK OF ANY PCPN TO THE SOUTH OF NE WI. THIS TREND WOULD ALSO BRING TEMPS CLOSER TO NORMAL LEVELS FOR LATE FEB. SFC LOW TO CONT TRACKING NE INTO SE ONTARIO SUNDAY NGT BUT COMBINATION OF WRAP-AROUND MSTR...CYCLONIC FLOW AND STG CAA WL KEEP MAINLY LGT SNOW GOING THRU THE NGT. BEST LIFT AND FORCING ALREADY PULLING OUT SUNDAY EVENING...HOWEVER ANOTHER INCH OR TWO OF SNOW IS PSBL OVR ERN WI. BIGGER ISSUE COULD BE THE BLOWING AND DRIFTING SNOW AS NW WNDS OF 15 TO 30 MPH WITH HIGHER GUSTS EXPECTED. ANOTHER SITN THAT NEEDS TO BE ADDRESSED IS THE POTENTIAL LK EFFECT FOR N-CNTRL WI AS THE CAA TAKES OVR. TRAJS BECOME FAVORABLE BY LATE SUNDAY EVENING WITH DELTA-T VALUES APPROACHING 20 AND LITTLE IN THE WAY OF AN INVERSION. THE NW CORNER OF VILAS CNTY MAY APPROACH 3 INCHES OF ADDL LK EFFECT SNOW SUNDAY NGT... BUT PREFER TO HOLD OFF ON ADDL HEADLINES FOR NOW AND ALLOW SYNOPTIC HEADLINES TO HAVE PRECEDENCE DUE TO ITS MORE IMMEDIATE IMPACT. WL INSTEAD MENTION IN THE HWO. LITTLE CHG EXPECTED INTO MON AS CYCLONIC FLOW PERSISTS AND SHARP UPR TROF VIRTUALLY OVRHD. CHC OF SNOW SHWRS ARE NECESSARY ALTHO ANY ACCUMULATIONS WOULD BE NEGLIGIBLE. THE LK EFFECT SNOW SHWRS OVR N-CNTRL WI ON THE OTHER HAND TO BE MORE PROBLEMATIC WITH ANOTHER INCH OR TWO PSBL FOR THE SNOWBELT RGN. CAA WL LIMIT MUCH OF A TEMP RISE OVR NE WI WITH READINGS ONLY IN THE TEENS. CYCLONIC FLOW FINALLY STARTS TO LOSE ITS GRIP OVR NE WI MON NGT AS A RDG OF HI PRES SLIDES INTO THE UPR MIDWEST. MOST OF THE AREA WL ONLY SEE SOME LINGERING FLURRIES MON EVENING BEFORE ENDING. CHC OF LK EFFECT TO CARRY OVR INTO MON NGT FOR VILAS CNTY ALTHO WNDS BACKING A BIT WOULD LIMIT ADDL ACCUMULATIONS. NE WI STILL UNDER NW FLOW ALOFT ON TUE WITH A POLAR VORTEX DROPPING SE TOWARD LK HURON. A WEAK CLIPPER SYSTEM AND ASSOCIATED CDFNT PUSH TOWARD THE WRN GREAT LKS BY THE AFTERNOON...BUT MSTR APRS LIMITED AT THIS TIME. SINCE THE RDG OF HI PRES STILL IN THE PROCESS OF DEPARTING TUE MORNING...CURRENT THINKING IS THAT MOST OF ANY LGT SNOW WOULD HOLD OFF TIL LATE IN THE DAY AND ONLY AFFECT CNTRL WI. TEMPS LW CONT TO STRUGGLE WITH THE READINGS AROUND 15 DEGS BLO NORMAL. COMBINATION OF THE CLIPPER...FROPA AND SHRTWV TO PASS THRU THE RGN TUE NGT SO HAVE CONTINUED THE MINIMAL POP ACROSS THE ENTIRE FCST AREA. ANOTHER SHOT OF ARCTIC AIR SURGES INTO THE GREAT LKS ALTHO THE COLDEST OF THE AIRMASS TO BE TO OUR EAST. MAY HAVE TO LINGER A SNOW CHC FOR VILAS CNTY AS WNDS TURN NORTH BEHIND THE FNT. CANADIAN HI PRES TO THEN SETTLE SOUTH OVR THE AREA ON WED WITH SKIES BECMG PARTLY CLDY. HI PRES TO BE THE DOMINANT WEATHER FEATURE THRU THU ALBEIT IT WL BE SHIFTING TO OUR EAST. NEED TO KEEP AN EYE ON A SRN STREAM STORM WHICH IS PROGGED TO EXTEND FROM THE SRN PLAINS TO THE MID-MISSISSIPPI VALLEY ON THU. WHILE ANY PCPN SHOULD REMAIN TO OUR SOUTH...EXPECT TO SEE MID/HI CLDS OVERSPREAD CNTRL/E-CNTRL WI DURING THE DAY. AS THIS SRN STREAM LIFTS NE INTO THE OHIO RIVER VALLEY THU NGT... THE NRN EDGE OF THE PCPN SHIELD MAY REACH INTO SRN SECTIONS OF WI. JUST A SLGT SHIFT NORTH WOULD BRING LGT SNOW INTO THE SRN SECTIONS OF OUR FCST AREA...THUS HAVE ADDED A SML CHC POP FOR THESE LOCATIONS AND CONTINUED THIS TREND INTO FRI. ANOTHER AREA OF HI PRES IS EXPECTED TO PUSH INTO THE GREAT LKS FRI NGT INTO SAT ALTHO CLDS COULD BE INCREASING ONCE AGAIN AS THE NXT SRN STREAM STORM STRENGTHENS OVR THE PLAINS AND GULF MSTR GETS PULLED NORTH TOWARD WI. && .AVIATION...VFR CONDITIONS CONDITIONS WILL GIVE WAY TO IFR CONDITIONS LATE TONIGHT OR SUNDAY MORNING. HEAVY SNOW AND BLOWING SNOW ACROSS NORTHEAST WISCONSIN WILL CREATE SIGNIFICANT DELAYS. IT IS POSSIBLE THAT SOME AIRPORTS LIKE GREEN BAY...APPLETON AND MANITOWOC WILL CLOSE TO TOMORROW AFTERNOON AS WHITE OUT CONDITIONS ARE EXPECTED SUNDAY AFTERNOON AND EVENING. && .GRB WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM 6 AM SUNDAY TO MIDNIGHT CST SUNDAY NIGHT FOR WIZ030-031-035>040-045-048>050. WINTER STORM WARNING FROM 9 AM SUNDAY TO MIDNIGHT CST SUNDAY NIGHT FOR WIZ011>013-019>022-073-074. SNOW AND BLOWING SNOW ADVISORY FROM 9 AM SUNDAY TO MIDNIGHT CST SUNDAY NIGHT FOR WIZ005-010-018. && ECKBERG/KALLAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 408 PM CST SAT FEB 16 2008 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171645- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 408 PM CST SAT FEB 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WISCONSIN...CENTRAL WISCONSIN AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT LIGHT SNOW MAY MOVE INTO THE AREA...GENERALLY SOUTH OF HIGHWAY 29 LATE TONIGHT. THE LIGHT SNOW WILL CREATE SLICK ROADS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY A MAJOR WINTER STORM WILL BRING HEAVY SNOW AND CONSIDERABLE BLOWING AND DRIFTING SNOW SUNDAY AND SUNDAY NIGHT. THE HEAVY SNOW WILL CREATE SIGNIFICANT TRAVEL DELAYS BY CAR. IF YOU ARE TRAVELING BY AIR...CHECK YOUR LOCAL CARRIER TO SEE IF FLIGHT ARE LEAVING YOUR AIRPORT AS WHITEOUT CONDITIONS COULD CLOSE SOME AIRPORTS FOR A TIME SUNDAY AFTERNOON AND SUNDAY EVENING. A PROLONGED PERIOD OF LAKE-EFFECT SNOW SHOWERS IS EXPECTED ACROSS THE SNOWBELT OF NORTH-CENTRAL WISCONSIN SUNDAY AFTERNOON THROUGH TUESDAY MORNING. SEVERAL INCHES OF ACCUMULATION WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS FROM THE UPCOMING STORM TO THE NATIONAL WEATHER SERVICE IN GREEN BAY. LMZ521-522-541>543-171645- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 408 PM CST SAT FEB 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST WISCONSIN AND EAST CENTRAL WISCONSIN. .DAY ONE...TONIGHT A GALE WARNING IS IN EFFECT TONIGHT...CREATING HAZARDOUS CONDITIONS FOR SMALL CRAFTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY GALE FORCE NORTH WINDS ARE LIKELY LATE SUNDAY AFTERNOON INTO MONDAY MORNING. HEAVY SNOW AND BLOWING SNOW WILL CAUSE VISIBILITIES TO DROP BELOW ONE MILE SUNDAY AFTERNOON INTO SUNDAY NIGHT. ECKBERG/KALLAS
The national radar mosaic for the moment the first event began.
20 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82278, 82280, 82282, 82283, 82284, 82285, 82286, 82287, 82289, 82292, 82293, 82294, 82295, 82305, 82306, 82307, 82308, 82309, 82310, 82311.